Mississippi, 2014

Flash Flood and Damaging Winds in Mississippi, July 18, 2014

July 18, 2014 · NWS JAN · 3 events in 3 counties and zones

A weak surface low and warm front developed across the region. As a result, heavy rain and thunderstorms occurred, causing some flash flooding and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weak surface low and warm front developed across the region. As a result, heavy rain and thunderstorms occurred, causing some flash flooding and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 18, 9:07 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 9:07 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1007 AM CDT FRI JUL 18 2014

...HEAVY RAIN EVENT ONGOING WHICH WILL CONTINUE THE THREAT OF FLASH
FLOODING TO PARTS OF THE AREA TODAY...

.UPDATE...MAIN STORY IS THE ONGOING HEAVY RAIN EVENT. MORNING
ANALYSIS INDICATES A VERY MOIST AIRMASS (PWS 2.2 TO 2.4 IN) TO OUR
W/SW WITH VERY ANOMALOUS MOISTURE TRANSPORT PUSHING THIS MOISTURE
N/NE INTO THE REGION. MESOSCALE FEATURES HAVE GENERALLY TAKEN OVER
THE EVOLUTION OF THIS EVENT AS HEAVIEST (CONVECTIVE) TYPE ACTIVITY
HAS BEEN MORE FOCUSED ACROSS FAR SE TX AND SW/S LA THIS MORNING.
EXPECTATIONS IS FOR THAT TO LIKELY HOLD THROUGH MUCH OF TODAY.
HOWEVER...WITH THE 5+ STANDARD DEVIATION TYPE MOISTURE FLUX
OCCURRING...EFFICIENT PRECIP WILL CONTINUE TO SPREAD INTO THE CWA
FOR THE REMAINDER OF THIS MORNING AND INTO THE AFTERNOON. DUE TO HOW
THINGS HAVE EVOLVED SO FAR...THE FOCUS OF THE HEAVIEST PRECIP LOOKS
TO BE ACROSS THE SOUTHERN HALF OF THE CWA. DUE TO THIS...HAVE
EXPANDED THE FFA TO COVER THE SE PARTS OF THE AREA AND HAVE THIS
GOING UNTIL 7PM. AS FOR THE NW PARTS...PRECIP HAS BEEN FASTER TO
PUSH E/NE...THUS ALLOWING THINGS TO END SOONER. DUE TO THIS...A
SMALL PART OF THE FFA HAS BEEN CANCELLED. I EXPECT MORE OF THIS NW
AREA TO BE REMOVED FROM THE WATCH BEFORE 4PM IF RADAR TRENDS
CONTINUE. LOCATIONS ACROSS THE WATCH AREA (MAINLY ALONG AND S OF
I-20) WILL STILL HAVE THE POTENTIAL TO SEE 2-4 INCHES (SOME LOCALLY
HIGHER). NORTH OF THIS IT MAY BE MORE LIKE 1-2 WITH A FEW LOCALLY
HIGHER AREAS.

AS FOR ANY SVR STORMS...THIS THREAT IS LOW...BUT NO ZERO. THE
LIMITING FACTOR IS THE MEAGER INSTABILITY THAT EXISTS ACROSS THE S
PART OF THE CWA. MUCH OF THIS IS BEING ROBBED BY THE MORE SOUTHERN
PLACEMENT OF THE CONVECTION AND THE MORE STRATIFORM NATURE OF THE
ACTIVITY UP OUR WAY. HOWEVER...WHAT LIMITED SFC HEAT THE S/SE
GETS...COULD SLIGHTLY ALTER THE CONVECTIVE NATURE. IF THAT
OCCURS...ENOUGH LOW LEVEL FLOW/SHEAR WILL EXIST TO SUPPORT A
WEAK/BRIEF TORNADO OF DMG WIND GUST. DUE TO THIS...WILL CONTINUE TO
MENTION THE LIMITED THREAT OF JUST THAT.

AS FOR OTHER FORECAST ELEMENTS...TEMPS WERE LOWERED A BIT DUE TO THE
PRECIP/CLOUD COVER KEEPING READINGS QUITE LOW FOR MID JULY
STANDARDS. THE OTHER MAIN MODIFICATION WAS TO QPF. OVERALL TOTALS
WERE LOWERED FOR TODAY AND SHIFTED MORE S/SE. VALUES FOR TONIGHT AND
SAT WERE DRASTICALLY LOWERED TO MATCH MORE OF THE LESSER RAIN THREAT
LATER TONIGHT INTO SAT. LASTLY...POPS/WX GRIDS WERE MODIFIED TO SHOW
LESSER CHANCES FOR THE W/NW THROUGH THE DAY TODAY. /CME/

&&

.AVIATION...WIDESPREAD RAIN WILL IMPACT ALL TAF SITES THROUGH TODAY
AND WILL LAST INTO TONIGHT FOR KMEI AND KHBG. DUE TO THE SMALL DROP
SIZE AND PERIODS OF HEAVY RAIN...VISIBILITY WILL BE REDUCED TO
AROUND 1 MILE AT TIMES. CEILINGS WILL SLOWLY FALL AT EACH SITE
REACHING THE IFR CATEGORY AFTER SEVERAL HOURS OF RAIN. LOW CEILINGS
WILL ALSO LINGER AFTER THE RAIN HAS ENDED.

EMBEDDED THUNDERSTORMS WITHIN THE RAIN SHIELD WILL BE POSSIBLE THIS
AFTERNOON ESPECIALLY FOR SOUTHERN SITES. WILL HANDLE THIS WITH VCTS
UNTIL CLEAR TRENDS DEVELOP.

WINDS WILL ALSO BE CHANGEABLE DUE TO THE PROXIMITY OF A WARM FRONT
AND SURFACE LOW. /SW/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       77  70  87  69 / 100  51  27  20
MERIDIAN      80  70  87  69 / 100  71  46  22
VICKSBURG     75  68  87  66 / 100  38  18  16
HATTIESBURG   84  73  90  72 / 100  71  55  29
NATCHEZ       78  69  86  70 / 100  46  28  17
GREENVILLE    71  65  83  65 / 100  18   9  11
GREENWOOD     73  66  84  64 / 100  22  15  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ050>052-
     056>058-064>066-072>074.

     FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>027-034>036-040>043-047>049-053>055-059>063.

LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ009-016-
     023>026.

AR...NONE.
&&

CME/SW
Hazardous weather outlook, Jul 18, 8:47 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
947 AM CDT FRI JUL 18 2014

ARZ074-075-LAZ007>009-MSZ018-019-025>046-191500-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
947 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND NORTH
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

FLOODING
RISK...LIMITED
TIMING...TODAY

AREAS OF HEAVY RAINFALL ARE POSSIBLE THROUGH THIS AFTERNOON WITH
AROUND 2 INCHES OF RAIN FALLING IN MANY LOCATIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=GRAPHICAST1

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

LAZ015-016-023>026-MSZ047>049-053-054-059>062-191500-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
947 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
RISK...LIMITED
TIMING...TODAY

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TODAY

FLOODING
RISK...ELEVATED
TIMING...TODAY

A STORM SYSTEM WILL BRING HEAVY RAINFALL TO THE AREA THROUGH THE DAY.
TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED. A FEW THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON WITH DAMAGING WINDS AND A TORNADO
POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=GRAPHICAST1

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

MSZ050>052-055>058-063>066-072>074-191500-
SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
947 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
RISK...LIMITED
TIMING...TODAY THROUGH TONIGHT

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TODAY THROUGH TONIGHT

FLOODING
RISK...ELEVATED
TIMING...MAINLY TODAY

A STORM SYSTEM WILL BRING HEAVY RAINFALL TO THE AREA THROUGH THE DAY
INTO THIS EVENING. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED. A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS AND A TORNADO POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=GRAPHICAST1

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH TONIGHT.

2

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
HIGH...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR FLOODING ISSUES...

LOWER MISSISSIPPI RIVER RFC HOME PAGE...
   WWW.SRH.NOAA.GOV/LMRFC/
NWS SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.HPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
WPC DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.HPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
WPC EXCESSIVE RAINFALL DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
WPC DAY 1 THROUGH 7 QPF...
   WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
WPC QPF DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML
NWS JAN OBSERVED PRECIPITATION IMAGES...
   WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 18, 10:17 AM CST, 1 hour 13 minutes before
MSZ019-025-026-181700-
SUNFLOWER MS-LEFLORE MS-GRENADA MS-
1117 AM CDT FRI JUL 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1117 AM CDT FRI JUL 18 2014

A LINE OF STEADY RAIN...CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM DODDSVILLE TO NEAR HOLCOMB AT 1113 AM CDT. THIS
ACTIVITY HAS SOME MOVEMENT TO THE NORTHEAST...BUT WAS GENERALLY
LINGERING ACROSS THE SAME LOCATIONS OVER THE PAST COUPLE HOURS.

SOME OF THESE AREAS HAVE SEE 2 TO 3 INCHES OF RAIN SINCE MIDNIGHT.
ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS
ACTIVITY OVER THE NEXT 2 HOURS. IF THIS HEAVY RAIN PERSISTS...A
FLASH FLOOD WARNING WILL BE NEEDED.

PEOPLE IN GRENADA...NORTHERN LEFLORE AND CENTRAL SUNFLOWER COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3386 8950 3371 8976 3368 9012 3366 9010
      3351 9076 3362 9075 3362 9066 3377 9062
      3382 9032 3379 9017 3378 9017 3374 9030
      3371 9030 3370 9027 3374 9024 3373 9014
      3382 9013 3383 8994 3388 8993 3391 8977
TIME...MOT...LOC 1617Z 251DEG 35KT 3380 8987 3367 9024

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Sunflower

When
July 18, 11:30 AM CST to 12:40 PM CST
Where
Sunflower County, 1.34 mi ESE of Ruleville to 2.18 mi ENE of Dockery
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.720, -90.550

Sandbagging occurred in Ruleville and water entered a house along Highway 442 east of Shaw.

Thunderstorm Wind, Forrest

When
July 18, 1:28 PM CST
Where
Forrest County, 3.64 mi NE of (Hbg)hattiesburg Arp
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.310, -89.210

Some trees were blown down and tin was blown off roofs.

Thunderstorm Wind, Clarke

When
July 18, 3:10 PM CST
Where
Clarke County, 3.28 mi SSE of Theadville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.930, -88.490

Numerous trees and power lines were blown down with some trees blown down on houses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527369, 527370, 527371.